Utah, 2020Flash Flood and Damaging Winds in Utah, July 27, 2020
July 27, 2020 · NWS SLC · 9 events in 6 counties and zones
A storm system moved across the Great Basin, triggering numerous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved across the Great Basin, triggering numerous thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 27, 9:16 AM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 27, 9:16 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1016 AM MDT Mon Jul 27 2020
.SYNOPSIS...An upper level trough will move across the Great
Basin today through tonight from southwest to northeast. High
pressure aloft will strengthen over the interior west beginning
midweek, bringing hot and dry conditions through the end of the
week.
&&
.DISCUSSION...A weak disturbance moving northeast across the
southern Wasatch Front at sunrise created a swath of clouds and a
few showers but has now mostly moved into southwest Wyoming.
Clouds have been decreasing in Wasatch Back and this trend is
expected to continue into southwest Wyoming by midday. Made an
update earlier to reflect this change.
Farther south, the leading edge of the upper level trough swinging
across the Great Basin is creating a few showers and thunderstorms
along the Nevada/Utah border west of Cedar City this morning. As
this trough moves northeast into Utah this afternoon showers and
thunderstorms will become more widespread. However, there is
somewhat of a subsidence layer between 460-500mb that was observed
on the SLC and Flagstaff 12Z sounding this morning which will
inhibit most convection east of I-15 through midday. As the
trough moves into southwestern Utah early this afternoon this cap
is expected to dissolve over the southwest initially and then west
central and the south this afternoon and into northern Utah late
this afternoon through tonight. The 300 mb trough becomes more
negatively tilted by this evening creating more widespread and
stronger lift. Current forecast looks reasonable with higher PoPs
moving into northern Utah tonight, although may have to expand
the likely PoPs beyond midnight across the north. Also, the trend
of lowering PoPs across the south is on target as well with the
subsidence behind the trough likely to kill the convection rather
rapidly this evening.
Have lowered the PoPs across the southwest and south for this
morning due to the aforementioned reasoning. Rest of package in
good shape.
&&
.AVIATION...Light southerly flow should switch to a light
northerly flow around 21z. Vicinity showers by 00z will develop
along the higher terrain. Scattered clouds along the terrain may
obscure the mountains after 00z. There is a 30% change for some
embedded thunderstorms that may bring additional hazards to the
terminal beginning around 02z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
PUBLIC...Struthwolf
AVIATION...Woodward
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 5:19 AM MST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
619 AM MDT Mon Jul 27 2020
UTZ001>016-019>021-517-518-WYZ021-281200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
619 AM MDT Mon Jul 27 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A weather system will bring showers and thunderstorms to much of
the area today. Lightning and strong gusty winds will be the main
threats with these storms, with locally heavy rainfall also
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms will remain possible Tuesday across
northern Utah and southwest Wyoming. Otherwise high pressure will
bring hot and dry conditions to the outlook area through the
remainder of the week and into the upcoming weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Thunderstorm Wind, Beaver
- When
- July 27, 12:40 PM MST
- Where
- Beaver County, 0.69 mi S of (Mlf)milford Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.420, -113.020
A peak wind gust of 58 mph was recorded by the Milford sensor.
Flash Flood, Wayne
- When
- July 27, 1:29 PM MST to 5:30 PM MST
- Where
- Wayne County, 1.64 mi NNW of Fruita to 4.97 mi SW of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.302, -111.261
Sulphur Creek in Capitol Reef National Park rose 3 feet near Holt Draw on the west edge of the Park. In addition, state Route 24 was closed at milepost 82 due to flooding.
Thunderstorm Wind, Tooele
- When
- July 27, 4:10 PM MST
- Where
- Tooele County, 10.99 mi SW of (Dpg)michael Aaf Dug
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.050, -113.050
A peak wind gust of 66 mph was measured by the U.S. Army Dugway Proving Ground Target S sensor.
Thunderstorm Wind, Tooele
- When
- July 27, 5:00 PM MST
- Where
- Tooele County, 4.04 mi SSE of Ellerbeck
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.700, -112.530
A peak wind gust of 59 mph was measured by the Flux sensor.
Thunderstorm Wind, Tooele
- When
- July 27, 5:00 PM MST
- Where
- Tooele County, 2.14 mi SSE of Ellerbeck
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.720, -112.560
A peak wind gust of 65 mph was recorded by the I-80 at MP 81 Dolomite sensor.
Thunderstorm Wind, Tooele
- When
- July 27, 5:10 PM MST
- Where
- Tooele County, Dolomite
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -112.600
A peak wind gust of 58 mph was recorded by the I-80 at MP 79 Timpie sensor.
Thunderstorm Wind, Salt Lake
- When
- July 27, 5:30 PM MST
- Where
- Salt Lake County, 1.72 mi WNW of Garfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.740, -112.200
A peak wind gust of 60 mph was recorded by the Beach sensor.
Thunderstorm Wind, Weber
- When
- July 27, 5:45 PM MST
- Where
- Weber County, 8.06 mi SSW of Little Mtn
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.150, -112.330
A peak wind gust of 67 mph was recorded by the Fremont Island sensor.
Thunderstorm Wind, Box Elder
- When
- July 27, 5:55 PM MST
- Where
- Box Elder County, 11.84 mi SSW of Saline
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.070, -112.590
A peak wind gust of 63 mph was recorded by the Hat Island sensor.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, July 27, 20201 death · 3 injured · $72,000 · 54 kt wind · 12 events
- Rip Current in Florida, July 27, 20201 death · 1 event
- Debris Flows in Arizona, July 27, 2020$100,000 · 2 events
- Damaging Winds in New York, July 27, 2020$45,000 · 50 kt wind · 8 events
- Flood and Damaging Winds in Ohio, July 27, 2020$33,000 · 50 kt wind · 14 events
- Heat and Damaging Wind in New York, July 27 to 28, 202050 kt wind · 22 events
- Flash Flooding and Heavy Rain in New York, July 27, 202014 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 27, 20207 events
- Damaging Winds in West Virginia, July 27, 202050 kt wind · 7 events
- Damaging Winds in Ohio, July 27, 2020$5,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Erie, July 27, 20204 events
- Damaging Winds in Ohio, July 27, 2020$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908037, 913272, 908038, 908040, 908041, 908042, 908043, 908044, 908045.